Lake Huron, 2002

Marine Thunderstorm Winds in Lake Huron, July 31, 2002

July 31, 2002 · NWS APX · 6 events in 6 counties and zones

6 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 31, 2:46 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 31, 2:46 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EDT WED JUL 31 2002

SEVERAL AREAS OF CONCERN FOR TONIGHT AND THURSDAY. FIRST IS REMNANT
CONVECTION AND ASSOCIATED SHORT WAVE TROUGH MOVING ACROSS CENTRAL/
EASTERN WI LATE THIS AFTERNOON.  MODIFIED APX SOUNDING FOR 85/66
YIELDS CAPES AROUND 3000 J/KG WITH NO CAP...AS SHORT WAVE TROUGH MOVES
ACROSS THE STATE THIS EVENING AND INTERACTS WITH INSTABILITY ALREADY IN
PLACE...EXPECT TO SEE AN INCREASE IN SHOWER/THUNDERSTORM COVERAGE
ESPECIALLY ACROSS NORTHERN LOWER.  SECOND AREA OF CONCERN IS ALONG
BOUNDARY ACROSS EASTERN SD/SOUTHERN MN...DIVIDING COOL OUTFLOW AIR FROM
THIS MORNING FROM WARM/MOIST AIR ACROSS NE/IA.  LOW LEVEL JET IMPINGING
UPON THIS BOUNDARY SHOULD SET OFF ANOTHER ROUND OF CONVECTION ACROSS
SOUTHERN/CENTRAL MN NORTH OF MID LEVEL THERMAL RIDGE.  THIS CONVECTION
SHOULD WORK ITS WAY EAST ACROSS NORTHERN WI AND TOWARD THE FORECAST
AREA OVERNIGHT...AND MAY STILL BE ONGOING TOMORROW MORNING OVER PARTS
OF THE AREA ESPECIALLY ACROSS EASTERN UPPER/NORTHWEST LOWER...WHICH
WILL COMPLICATE AFTERNOON CONVECTION EVOLUTION A BIT ESPECIALLY IF
FRONT PUSHES INTO AREA PRIOR TO FRONTAL ARRIVAL. FOR TONIGHT PLAN ON
GOING WITH LIKELY POPS ACROSS EASTERN UPPER/NORTHWEST LOWER...AND
CHANCE POPS OVER NORTHEAST LOWER.  ON THURSDAY...WITH POTENTIAL FOR
SOME MORNING CONVECTION WILL GO WITH LIKELY POPS ROUGHLY NORTH OF AN
MBL-APN LINE WITH NO TIMING...AND CHANCE MORNING/LIKELY AFTERNOON
THUNDERSTORMS FOR THE REST OF THE AREA.  BEST SEVERE THREAT MAY END UP
ACROSS NORTHERN LOWER DURING THE AFTERNOON WHERE GREATEST
DESTABILIZATION IS EXPECTED.  WILL CONTINUE WITH LIKELY POPS THURSDAY
EVENING ACROSS NORTHERN LOWER AS THE FRONT SWEEPS ACROSS...FOLLOWED BY
A DRY FRIDAY WITH DIURNAL CU/SC DEVELOPMENT.

TEMPERATURES...LOWS TONIGHT WILL BE HELD UP BY CLOUDS/HIGH DEW POINTS/
SOUTHERLY WINDS...GENERALLY UPPER 60S/LOWER 70S.  FOR NOW WILL HOLD
TEMPERATURES DOWN A BIT OVER EASTERN UPPER/FAR NORTHWEST LOWER DUE TO
UNCERTAINTY ABOUT CLOUD COVER THURSDAY AFTERNOON...BUT FARTHER
SOUTHEAST WILL PUSH HIGHS INTO THE 90S.  EXPECT HIGHS TO COOL BACK INTO
THE 70S/NEAR 80 BEHIND FRONT FRIDAY.

WINDS...TONIGHT WILL SEE AN INCREASING SOUTH/SOUTHWEST GRADIENT AHEAD
OF APPROACHING COLD FRONT.  ALTHOUGH GRADIENT NOT PARTICULARLY
STRONG...925/850MB WINDS IN THE 20-30 KT RANGE SHOULD PROVIDE FOR A
GUSTY AFTERNOON THURSDAY WITH MIXING.  FRONT NOT EXPECTED TO REACH
WESTERN PORTIONS OF THE FORECAST AREA UNTIL EARLY THURSDAY EVENING...
THEN SWEEPING EAST THROUGH LOWER MICHIGAN THURSDAY NIGHT...SO WINDS
WILL SHIFT TO NORTHWEST.  DECENT CAA BEHIND FRONT WILL PROBABLY RESULT
IN STRONGER WINDS ALONG THE LAKE SUPERIOR/LAKE MICHIGAN/NORTHERN LAKE
HURON SHORELINE AREAS THURSDAY NIGHT.

SATURDAY THROUGH WEDNESDAY (EXTENDED)...SURFACE HIGH EXTENDING FROM
MICHIGAN NORTHEAST INTO WESTERN QUEBEC WILL DOMINATE SATURDAYS
WEATHER...WITH SUNNY SKIES AND SEASONABLE EARLY AUGUST TEMPERATURES. AS
FOR THE EXTENDED MRF SHOWING A COMPLETE PHASE REVERSAL THIS RUN FROM
ITS PREVIOUS RUN...NOW BUILDING A RIDGE UP INTO THE NORTHERN PLAINS AS
A TROUGH DIGS INTO THE WESTERN U.S...GETTING AWAY FROM ITS GREAT LAKES
TROUGH IDEA ON MONDAY WHICH WAS DISCOUNTED YESTERDAY.  THIS IS A HUGE
CHANGE...WITH THE MRF (SUPPORTED BY 30/12Z ECMWF RUN) NOW PUSHING 594
HEIGHTS INTO THE AREA BY MIDWEEK AND SIGNALING POTENTIAL FOR ANOTHER
PUSH OF HEAT INTO THE STATE.  ENSEMBLE MEANS ARE FLATTER WITH THE FLOW
ACROSS THE GREAT LAKES REGION (SIMILAR TO YESTERDAYS OPERATIONS RUNS)
WITH LESS DIGGING OF THE WESTERN TROUGH...ALTHOUGH THE OPERATIONAL
IDEAS ARE PROBABLY NOT TOO BAD WITH THE DTX ETAXX ALSO PUMPING THE
RIDGE INTO THE NORTHERN PLAINS.  AT THE VERY LEAST WILL START TO TREND
FORECAST HIGH TEMPERATURES UPWARD NEXT WEEK...WITH WARMER THAN NORMAL
TEMPERATURES BEYOND MONDAY.  AS FOR RAIN CHANCES...POSITION OF
BAROCLINIC ZONE ALONG SOUTHERN EDGE OF WESTERLIES WILL BE A TOUGH
CALL.  HOWEVER RAIN CHANCES SUNDAY LOOKING LESS LIKELY...SO WILL PULL
RAIN CHANCES OUT ALTOGETHER...AND JUST KEEP RAIN CHANCES IN FOR
NORTHERN LOWER MONDAY.  EVENTUALLY...SUSPECT IF HEIGHTS BEGIN TO RISE
ACROSS THE WESTERN LAKES ASSOCIATED FRONTAL BOUNDARY WILL EVENTUALLY
HAVE TO PUSH NORTH.  IN ADDITION...WILL BE GETTING CLOSER TO POTENTIAL
MCS GENESIS REGION TO THE NORTHWEST.  SO PLAN ON CARRYING RAIN CHANCES
BOTH TUESDAY AND WEDNESDAY.

COORDINATED WITH MQT/GRR/DTX.

.APX...NONE.

JPB

In the hours before

Local storm report, Jul 31, 12:25 PM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE GAYLORD, MI
125 PM EDT WED JUL 31 2002

ADDED WIND EVENTS...LAKE ANN 1147 PM...MANCELONA 1250 AM...HIGGINS
LAKE 1257 AM...AND WEST BRANCH 138 AM
ADDED HAIL EVENT...HIGGINS LAKE 1257 AM

...SEVERE THUNDERSTORMS MOVED THROUGH NORTHERN LOWER MICHIGAN LATE
TUESDAY NIGHT AND EARLY WEDNESDAY MORNING...

A LINE OF SEVERE THUNDERSTORMS WHICH DEVELOPED IN SOUTHERN MINNESOTA
TUESDAY AFTERNOON MOVED THROUGH WISCONSIN TUESDAY EVENING. THE LINE
OF STORMS CROSSED LAKE MICHIGAN LATE TUESDAY EVENING...MOVING ONSHORE
BETWEEN 1130 AND 1135 PM IN MANISTEE AND BENZIE COUNTIES. DAMAGING
THUNDERSTORM WINDS KNOCKED DOWN TREES IN THE CITY OF MANISTEE
AT 1135 PM...18 MINUTES AFTER A SEVERE THUNDERSTORM WARNING WAS
ISSUED FOR THAT COUNTY. THE LINE OF THUNDERSTORMS MOVED QUICKLY
TOWARD THE EAST AND CONTINUED TO PRODUCE DAMAGING WINDS...WITH
NUMEROUS REPORTS OF WIND GUSTS EXCEEDING 60 MPH...ALONG WITH DOWNED
TREES AND POWER LINES...UNTIL 131 AM EDT...WHEN THE FINAL REPORT OF
DOWNED TREES WAS RECEIVED FROM OSCODA COUNTY.

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    FRANKFORT                 MI   WIND DAMAGE
07/30/02   BENZIE                         TREES DOWN IN FRANKFORT
                                          AND HONOR REPORTED BY LAW
                                          ENFORCEMENT

1135 PM    MANISTEE                  MI   WIND DAMAGE
07/30/02   MANISTEE                       TREES DOWN
                                          REPORTED BY SPOTTER

1147 PM    LAKE ANN                  MI   WIND DAMAGE
07/30/02   BENZIE                         TREES DOWN
                                          REPORTED BY SPOTTER

1144 PM    TRAVERSE CITY             MI   77 MPH TSTORM WIND GUST
07/30/02   GRAND TRAVERSE                 REPORTED BY LOCAL MEDIA

1158 PM    4 E EASTPORT              MI   72 MPH TSTORM WIND GUST
07/30/02   ANTRIM                         REPORTED BY SPOTTER

1203 AM    KEWADIN                   MI   65 MPH TSTORM WIND GUST
07/31/02   ANTRIM                         REPORTED BY SPOTTER

1205 AM    TRAVERSE CITY             MI   WIND DAMAGE
07/31/02   GRAND TRAVERSE                 NUMEROUS TREES DOWN IN
                                          TRAVERSE CITY REPORTED BY
                                          LAW ENFORCEMENT

1210 AM    SUTTONS BAY               MI   WIND DAMAGE
07/31/02   LEELANAU                       TREES DOWN ON ROADWAYS
                                          REPORTED BY LAW ENFORCEMENT

1219 AM    8 E BUCKLEY               MI   WIND DAMAGE
07/31/02   WEXFORD                        TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

1225 AM    KALKASKA                  MI   WIND DAMAGE
07/31/02   KALKASKA                       TREES DOWN
                                          REPORTED BY LAW
                                          ENFORCEMENT

1231 AM    ALBA                      MI   WIND DAMAGE
07/31/02   ANTRIM                         A FEW TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT

1235 AM    FIFE LAKE                 MI   WIND DAMAGE
07/31/02   GRAND TRAVERSE                 TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

1241 AM    GRAYLING                  MI   WIND DAMAGE
07/31/02   CRAWFORD                       TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

1245 AM    2 NE SOUTH BOARDMAN       MI   WIND DAMAGE
07/31/02   KALKASKA                       2 TREES DOWN REPORTED BY
                                          LAW ENFORCEMENT

1250 AM    MANCELONA                 MI   WIND DAMAGE
07/31/02   ANTRIM                         TREES DOWN
                                          REPORTED BY LAW ENFORCEMENT

1257 AM    HIGGINS LAKE              MI   .75 IN HAIL
07/31/02   ROSCOMMON                      REPORTED BY LAW ENFORCEMENT

1257 AM    HIGGINS LAKE              MI   WIND DAMAGE
07/31/02   ROSCOMMON                      TREES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0131 AM    RED OAK                   MI   WIND DAMAGE
07/31/02   OSCODA                         TREES DOWN BLOCKING ROAD
                                          REPORTED BY LAW ENFORCEMENT

0138 AM    WEST BRANCH               MI   WIND DAMAGE
07/31/02   OGEMAW                         TREES DOWN
                                          REPORTED BY SPOTTER

ROWLEY/CJC
Local storm report, Jul 31, 2:37 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
337 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    WHITTEMORE                MI   1.00 IN HAIL
07/31/02   IOSCO                          REPORTED BY TRAINED
                                          SPOTTER

CJC
Special weather statement, Jul 31, 3:07 PM EST, 2 hours 43 minutes before
MIZ008-015>024-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT WED JUL 31 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF NORTHERN MICHIGAN...EFFECTIVE UNTIL 900 PM
EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...CHARLEVOIX...EMMET AND LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island

When
July 31, 5:50 PM EST
Where
Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island marine zone, Mackinac Bridge
Measured
40 kt (46 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.833, -84.733

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
July 31, 5:50 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, Bois Blanc Island
Measured
40 kt (46 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.750, -84.833

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
July 31, 5:50 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Bois Blanc Island
Measured
40 kt (46 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.750, -84.833

Marine Thunderstorm Wind, St Ignace to False Detour Channel

When
July 31, 5:50 PM EST
Where
St Ignace to False Detour Channel marine zone, St. Ignace
Measured
40 kt (46 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.867, -84.733

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
July 31, 8:03 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Alpena
Measured
35 kt (40 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.067, -83.450

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
July 31, 8:03 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, Ossineke
Measured
35 kt (40 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.917, -83.417

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2002Every state in 2002This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307518, 5307519, 5307520, 5307521, 5307522, 5307523.